Search

Loading...

Thursday, 19 September 2013

An Update On My Topical Steroid Addiction

Some changes I've noticed recently:


  • My hair is growing back in. Since earlier this year when Methotrexate made me lose a lot of my hair and then deciding to withdraw from steroids  my hair has taken ages to grow back in properly. My eyebrows have also grown back in again, they're still relatively sparse but they're the thickest they've ever been, as in width-wise. Although I know that this will probably change again when I enter another flare.

  • Prior to TSW I would come out in horrible hives virtually every day, this doesn't seem to have happened in the months that I have been off steroids. How odd. I suppose that now that my body isn't craving the steroids as much as it was it has been able to level out and the acuteness of the flares don't really occur as often, if at all.

  • When I went to visit my Mum and the cats this weekend, I didn't even need to reach for my asthma inhaler! Now, whether this was a fluke or my allergies have diminished slightly, this is a huge achievement. When I would go to her house before, within the hour I was on my way to A&E with an acute asthma attack, needing a nebuliser and my skin would have blown up big style; blotchy, oozing and eyes swollen shut. I stopped using steroid inhalers before I went into withdrawal. I was always very naughty at taking my brown inhaler morning and night and would often lie to my nurse practitioner of my regularity in taking it. She moved me onto a stronger steroid inhaler earlier this year because of how often I would take my Salbutamol inhaler. I only ever used it once and that was in front of her. Now, I only use the Salbutamol one occassionally. Usually only on a night time before bed, but I think that is habit more than anything.

  • Since this whole full-body eczema malarky kicked off in January 2009 I found my only form of comfort was to slather myself in white soft paraffin. Having had MRSA recently and needing to allow the skin to dry out to stop the ooze, for the first time in that long while I have allowed my body to remain relatively dry. This is how I used to be prior to the eczema. I was able to have a shower and then not need to moisturise. I've been putting the thinnest layer of white soft paraffin on and even missing some areas on purpose that don't need it and eventually I'll stop using it altogether. They say dry and eczematous skin should be moisturised but I don't think this is necessarily true. I recently received an email from a blog reader telling me to come off the paraffin-based products altogether and I can see what he means. Applying any synthetic material to be absorbed by the body is a bad thing, especially when you think what else it is used for. It then makes you think after having withdrawn from steroid emollients, (initially used because the more grease the better right?) to speed up the process should you also withdraw from the paraffin based moisturisers? Food for thought anyway.

Hope everyone else is doing OK?

4 comments :

  1. The not needing your asthma inhaler is not a fluke. Many people once they get off the steroid creams are able to wean themselves off their asthma inhalers b/c the lungs can also get addicted to the asthma roids, like mine did and will act just like normal "asthma" but in reality is steroid-induced asthma. I haven't needed my asthma roids in almost a year and I'm so happy!!!

    ReplyDelete
    Replies
    1. Well done, that's a hell of a long time :)

      Delete